Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Baltimore/Washington

May 3, 2012Berkeley County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 3, 2012, 6:59 PM EDT for Berkeley County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2012, 6:59 PM EDT (22:59 UTC)
Expired
May 3, 2012, 7:35 PM EDT
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

County Berkeley County, WV

The radar

The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:53 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 3, 2:53 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT THU MAY 3 2012

.SYNOPSIS...

AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION TONIGHT
INTO FRIDAY BEFORE A BACKDOOR COLD FRONT WILL MOVE THROUGH THE
REGION FRIDAY NIGHT. CANADIAN HIGH PRESSURE BUILDS SOUTHWARD THIS
WEEKEND BEFORE MOVING OFF THE MID-ATLANTIC COAST MONDAY.

&&

.NEAR TERM /TONIGHT/...

A SPL 18Z BALLOON WAS LAUNCHED - ONLY AS A TEST BUT THERE IS UPPER
AIR DATA.

AFTR A MRNG WHERE MUCH OF THE MID ATLC RGN WAS OVC IN LOW CLDS A
RAPID CLRG TOOK PLACE DURG LATE MRNG LVG CWA UNDER M SUN SKIES.
TEMPS NOW RISING...AND MUCH OF CWA SHOULD REACH THE 80S DURG THE
NEXT FEW HRS.

A FEW RW HV BEGUN TO SPRING UP OVR THE HIGHER TERRAIN. HRRR RUC
SHOWS A MORE DVLPD LN OF CNVCTN DVLPG OVR THE MTNS OF PA/MD/VA
DURG THE LATE AFTN BUT WEAKENING AS IT MOVES E. I CAN'T CLAIM TO
HV GREAT CONFIDENCE THAT THE SCENARIO WL UNFOLD EXACTLY LK THIS-
18Z SNDG SHOWS A WEAK WIND FIELD. MDL SNDGS ARE VARYING WIDELY ON
THE AMT OF CAPE THAT WL BE AVBL. SVR THREAT APPEARS MARGINAL AT
BEST...BUT OF COURSE WE HV A RDR OPERATOR KEEPING AN EYE ON
THINGS.

BY LATE EVE CNVCTN SHOULD BE DYING DOWN. IF ANY CNVCTV THREAT
RMNS IT SHOULD BE W OF THE BLUE RDG.

LATE TNGT THERE COULD BE ANOTHER RESURGENCE OF LO LVL
MOISTURE...BRINGING LOW CLDS BACK TO THE NERN PART OF THE CWA.
BOTH NAM AND GFS DEPICT A LOW LVL INVERSION SETTING UP AT BWI
TNGT...AS THESE DID LAST NGT. HOWEVER DO NOT FEEL TNGT'S LOW CLD
XPRNC WL BE AS WIDESPREAD AS LAST NGTS.

LOWS TEMPS MAINLY IN THE L60S...XCPT MU50S IN NERN MD AND OVR THE HIGHLANDS.

&&

.SHORT TERM /FRIDAY/...

A COLD FNT WL MOVE TO A POSN NEAR THE ERN GRT LKS FRI MRNG. THE SWD
PROGRESSION WL BE VERY SLOW...SO MID ATLC LOOKS TO BE IN THE WARM
SECTOR THRUT FRI. TEMPS SHOULD MAKE IT INTO THE MU80S DURG THE
AFTN. MUCH LK THIS AFTN WIND FIELD IS NOT THAT STRONG. GFS IMPLIES
A SHORT WV TRACKING E OF THE APLCHS LATE TMRW WHICH WOULD HELP
INITIATE CNVCTN. THE NERN PART OF THE CWA IS OUTLOOKED W/ A SLT
RISK. BLV LARGE/GUSTY WINDS WOULD BE THE PRIMARY CONSIDERATIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

BACKDOOR COLD FRONT OVER PA WILL SAG SWD THRU THE CWA FRI NGT.
ONGOING CONVECTIVE ACTIVITY FROM FRI AFTN WILL LIKELY CONTINUE INTO
THE EVE UNTIL DAYTIME INSTABILITY WANES AROUND SUNSET. IF THE WRN
SECTOR OF FRONT BECOMES HELD UP NEAR THE MTS...WHICH SEEMS PLAUSIBLE
GIVEN SHALLOW NATURE OF THE BOUNDARY...SHOWERS ACTIVITY MAY LINGER
NEAR THE ALLEGHENY FRONT DURING THE OVNGT.

THE FRONT IS EXPECTED TO BE JUST SOUTH OF THE AREA BY SAT MRNG.
THERE ARE STILL MODEL DIFFERENCES WITH ARRIVAL OF THE DRIER/COLDER
AIR IN WAKE OF FROPA...BUT DIFFERENCES ARE CONSIDERABLY SMALLER THAN
24-HR AGO. APPRECIABLE DRY ADVECTION MAY BE DELAYED 6-12 HR POST SFC
FROPA... WHICH COULD KEEP SHOWERS/STORMS IN THE FCST DURING THE DAY
ON SAT AS A MID-LVL SHORTWAVE TROUGH MOVES THRU. THE BEST CHANCE FOR
SHOWERS WILL BE ACROSS CENTRAL VA AND SRN MD...WHILE NRN LOCALES
NEAR THE MASON-DIXON LINE MAY DRY OUT IN THE AFTN.

CANADIAN HIPRES NOSES SWD INTO THE MID-ATLANTIC STATES SAT NGT AND
SUN BEFORE SHIFTING OFF THE COAST MON. THE DRIEST PERIOD DURING THE
ENTIRE 7-DAY FCST APPEARS TO BE THE LATE WEEKEND AND BEGINNING OF
NEXT WEEK. HOWEVER...ELY/UPSLOPE FLOW AROUND THE HIGH MAY PRODUCE
ENOUGH LIFT FOR ISO SHOWERS ACROSS THE SRN POTOMAC HIGHLANDS SUN.

WX PATTERN BECOMES INCREASINGLY UNSETTLED BY MON NGT OR TUE AS A
SHORTWAVE TROUGH APPROACHES FROM THE OH VLY. A MORE POTENT NR-
STREAM TROUGH IS FCST TO DIG SWD INTO THE GREAT LAKES/OH VLY
MIDWEEK. WITH THE MID-ATLANTIC SITUATED IN UNSTABLE WARM SECTOR...
SCT SHOWERS AND STORMS LIKELY THRU WED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

VFR CONDS THIS EVE. LOW ST COULD AGN DVLP LATE TNGT...ALTHO NOT AS
WIDESPREAD AS LAST NGT. MVFR CIGS MOST LKLY AT BWI/MTN.

TSTMS PSBL FRI AFTN. ALL XCPT CHO COULD SEE STORMS BY LATE FRI AFTN.

COLD FRONT MOVING SWD WILL CROSS THE TERMINALS FRI NGT. SCT SHOWERS
AND STORMS CONTINUE ERY FRI EVE WILL DIMINISH AFTER SUNSET. ENOUGH
SFC INSTABILITY MAY DEVELOP ON SAT FOR ISO-SCT SHOWERS/TSTMS TO
DEVELOP ON SAT. SLIGHTLY BETTER CHANCES FOR CONVECTIVE ACTIVITY WILL
BE NEAR CHO.

NELY COMPONENT TO THE FLOW MAY ADVECT MARINE LAYER INLAND SUN AS
HIPRES BUILDS SEWD. A FASTER PROGRESSION OF THE HIGH WOULD FAVOR A
MORE ELY COMPONENT TO THE FLOW AND INLAND ADVECTION OF LOW STRATUS
SUN MRNG.

&&

.MARINE...

WINDS TO RMN BLO SCA VALUES TNGT AND FRI. XCPTN WOULD BE IF TSTMS
DVLP FRI AFTN.

COLD FRONT WILL MOVE SWD THRU THE WATERS FRI NGT. THREAT OF STRONG
TSTMS WILL CONTINUE ACROSS THE WATERS FRI EVE BEFORE STORMS WEAKEN
AFTER SUNSET. WINDS WILL BE LGT THRU THE WEEKEND.

SLY FLOW INCREASES ERY NEXT WEEK AS HIPRES SHIFTS OFF THE EAST
COAST. WINDS MAY INCREASE TO SCA LVLS LATE MON INTO TUE...BUT STILL
CONSIDERABLE UNCERTAINTY THIS FAR OUT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!/JRK
Hazardous weather outlook, May 3, 1:42 PM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
142 PM EDT THU MAY 3 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041445-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
142 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY. A FEW OF
THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED
FRIDAY. STORM DAMAGE REPORTS MAY BE PHONED IN TO LOCAL AUTHORITIES
OR THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041445-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
142 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS CAPABLE OF PRODUCING DAMAGING WINDS ARE POSSIBLE FRIDAY
AFTERNOON ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN
VIRGINIA...AND CENTRAL MARYLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED
FRIDAY. AS ALWAYS...STORM DAMAGE REPORTS MAY BE PHONED IN TO LOCAL
AUTHORITIES OR THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 3, 5:33 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT THU MAY 3 2012

VAZ025-032200-
AUGUSTA VA-
533 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 533 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF TRIMBLES MILL...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE STAUNTON.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3814 7893 3794 7907 3808 7929 3819 7919
TIME...MOT...LOC 2133Z 300DEG 5KT 3811 7917

BAJ
Local storm report, May 3, 6:11 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             4 NNW MINT SPRING       38.13N  79.14W
05/03/2012  M1.00 INCH       AUGUSTA            VA   PUBLIC

&&

EVENT NUMBER LWX1200080

JACKSON
Local storm report, May 3, 6:27 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
627 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 NNW MINT SPRING       38.12N  79.12W
05/03/2012  M1.00 INCH       AUGUSTA            VA   PUBLIC

&&

EVENT NUMBER LWX1200081

JACKSON
Special weather statement, May 3, 6:50 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
650 PM EDT THU MAY 3 2012

VAZ504-032315-
EASTERN HIGHLAND VA-
650 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND COUNTY...

AT 650 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF LIBERTY...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE LIBERTY AND HEAD WATERS.

DIME-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3839 7931 3838 7931 3837 7934 3836 7934
      3832 7938 3830 7939 3829 7941 3826 7940
      3822 7944 3821 7951 3831 7956
TIME...MOT...LOC 2250Z 264DEG 7KT 3827 7950

BAJ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:33 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton27 min
May 3, 5:38 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton35 min
May 3, 6:50 PM EDTSpecial Weather StatementLWXHighland25 min
May 3, 7:58 PM EDTSpecial Weather StatementLWXCity of Harrisonburg32 min
May 3, 7:17 PM EDTSpecial Weather StatementLWXWashington28 min
May 3, 7:31 PM EDTSpecial Weather StatementLWXWashington29 min
May 3, 7:34 PM EDTSevere Thunderstorm WarningLWXWashington41 min
May 3, 7:56 PM EDTSevere Thunderstorm WarningLWXWashington49 min
May 3, 7:26 PM EDTSpecial Weather StatementLWXBerkeley34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.